Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 241, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 14, 1998, 3:07 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 14, 1998, 3:07 PM CDT (20:07 UTC)
- Expired
- Oct 14, 1998, 3:55 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Cottonwood County, MN, Jackson County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 3:34 PM CDT | Hail 1 | Jackson, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 142007 RRA SVRFSD MNC033-063-142055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 307 PM CDT WED OCT 14 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COTTONWOOD COUNTY IN SOUTHWESTERN MINNESOTA NORTHERN JACKSON COUNTY IN SOUTHWESTERN MINNESOTA * UNTIL 355 PM CDT * AT 305 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 11 MILES NORTHEAST OF WORTHINGTON OR 4 MILES WEST OF HERON LAKE... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HERON LAKE AROUND 310 PM CDT OKABENA AROUND 310 PM CDT WINDOM AROUND 335 PM CDT BINGHAM LAKE AROUND 345 PM CDT BERGEN AROUND 345 PM CDT THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! PS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 10:20 AM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Oct 14, 10:20 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 AM CDT WED OCT 14 1998 SELY FLW WITH WRM ADV FM SW TO NE OVR CWA THIS AFTN. PREV FCST OK BUT DID UPDATE FOR MORE CLOUDINESS NRN AND ERN CWA. WENT A LIT COOLER NERN CWA BUT MAY HAVE TO UPDATE FOR WARMER TEMPS SRN CWA INTO LWR 70S THIS AFTN. MODELS ALWAYS HAVE PROBLEMS WITH CONVECTIVE POTENTIAL AND LOOKS LIKE WITH HAVE TO HIT PRETTY HARD FOR LATER PERIODS. NGM HAS BOUNDARY LIFTING TOO FAR N WITH SFC LOW AS I EXPECT MORE OF A ERN COLORADO LOW INTO FRI KEEPING THE MOISTURE AND INSTABILITY FEEDING INTO THE CWA... WHICH WL BE REFLECTED ON AFTN PACKAGE. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 2:15 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Pipestone | 30 min |
| Oct 14, 2:46 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.